Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 12, NWS Birmingham, AL

April 1, 20235 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Apr 1, 2023, 2:45 PM CDT for 5 counties in Alabama. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2023, 2:45 PM CDT (19:45 UTC)
Expired
Apr 1, 2023, 7:00 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS74 KBMX 011945
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
245 PM CDT Sat Apr 1 2023

ALZ011>013-022-023-020000-
/O.NEW.KBMX.WI.Y.0012.230401T1945Z-230402T0000Z/
Marion-Lamar-Fayette-Pickens-Tuscaloosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Carrollton, and Tuscaloosa
245 PM CDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...Marion, Lamar, Fayette, Pickens and Tuscaloosa 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High profile vehicles should exercise caution especially when
  driving in the north or south direction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ030>032-034-020000-
/O.EXA.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/
Sumter-Greene-Hale-Bibb-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, and Centreville
245 PM CDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 15 to 20 mph with gusts up to 35 mph.

* WHERE...Sumter, Greene, Hale and Bibb Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High profile vehicles should exercise caution especially when
  driving in the north or south direction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ014-015-017>021-024>029-020000-
/O.CON.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/
Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-
Shelby-St. Clair-Talladega-Clay-Randolph-
Including the cities of Double Springs, Jasper, Oneonta, Gadsden,
Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham,
Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
245 PM CDT Sat Apr 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...Portions of north central and north eastern Alabama.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High profile vehicles should exercise caution especially when
  driving in the north or south direction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 1, 12:23 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 1, 12:23 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1223 PM CDT Sat Apr 1 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 1223 PM CDT SAT APR 1 2023

Showers and thunderstorms are moving out of the southeastern
counties, and conditions will be much calmer and clearer across
Central Alabama this afternoon and overnight. Temperatures will
remain warm today, in the 70s northwest and in the 80s south.
Tomorrow will a little cooler across the region, with highs in the
70s behind today's cold front.

For this evening, winds will remain breezy, especially across the
northeastern counties where winds may gust above 30 mph. A Wind
Advisory remains in effect until sunset this evening. Otherwise, not
much to speak of in the short term, as Sunday looks to be a very
nice day.

12

Previous short-term discussion:
(Today through Sunday)
Issued at 245 AM CDT SAT APR 1 2023

Showers and storms have entered the northwest and will continue to
slide east and drift south through the morning. A secondary line
of showers and storms are back in southwestern MS and will slide
in the southwest and drag into the northeast. These two areas will
most likely merge together into a broken line of showers and
storms. We are already beginning to see some of the activity
in between the two line line develop in central MS. We will
maintain the marginal risk through the southeast through midday.
Looks like most of the storms will be exiting between 11 am and
12 pm so not really sure they truly incorporate any diurnal
heating but there will be most likely an uptick in strength as it
exits the area. Drier this afternoon across the area. The upper
low will swing across the northeast this afternoon and winds will
likely increase to advisory criteria so we have extended the wind
advisory through 7 pm for the north central and north eastern
areas. High pressure will continue to build in tonight and will
result in fair skies. On Sunday high pressure will begin to exit
the area and clouds will begin to build in the west late afternoon
ahead of the next system.

16

&&

.LONG TERM...
(Sunday Night through Friday)
Issued at 245 AM CDT SAT APR 1 2023

Sunday night we will see a southern stream disturbance slide into
southern Alabama and then slowly push east as the effective warm
front lift northward through the night and into Monday. The
question for Monday will be how far north does the warm lift and
will the rain exit to the northeast or southeast Monday night.
Either way rainfall will become less likely late afternoon into
the evening hours.

We pretty much remain in a wet pattern for the week as the same
overall pattern continues. The warm front lifts on Tuesday, with a
cold front Wednesday/Wednesday. Models are hinting that the cold
front will stall over the south on Thursday. From this point there
will be several disturbances that will ride along the boundary, so
rain chances will remain elevated through the end of the period.
Will have to keep an eye on rainfall totals for any flooding
concerns.

16

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT SAT APR 1 2023

Conditions at TOI will improve this afternoon, with showers ending
quickly this afternoon and conditions improving to VFR. Otherwise,
conditions should be VFR vis and cigs through tomorrow across the
entire area.

12

&&

.FIRE WEATHER...

Showers and storms will move through the area this morning, with
drier air quickly spreading into the area behind an advancing cold
front. Min RH values will range from 25 to 35 percent this
afternoon, and 28 to 38 percent Sunday afternoon. Next wetting
rains Monday and Tuesday.

Strong winds will become southwesterly this morning, westerly by
the afternoon, and northwesterly by the evening. 20ft wind speeds
up to 16-18mph can be expected during this time, before winds
weaken Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     41  73  50  71 /   0   0  30  50
Anniston    44  73  54  73 /   0   0  30  50
Birmingham  46  74  55  74 /   0   0  40  60
Tuscaloosa  47  75  56  78 /   0   0  60  60
Calera      46  74  56  75 /   0   0  50  60
Auburn      48  74  55  73 /   0   0  30  60
Montgomery  49  74  57  77 /   0   0  40  60
Troy        51  76  57  77 /   0   0  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for the following
counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Jefferson-
Randolph-Shelby-St. Clair-Talladega-Walker-Winston.

&&

SHORT TERM...12
LONG TERM....16
AVIATION...12
Hazardous weather outlook, Apr 1, 12:31 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1231 PM CDT Sat Apr 1 2023

ALZ011>015-017>050-022045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1231 PM CDT Sat Apr 1 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Breezy conditions will continue through the afternoon with wind
gusts of 35 to 40 mph possible across the northeastern quarter of
Central Alabama.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Special weather statement, Apr 1, 10:12 AM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1012 AM CDT Sat Apr 1 2023

ALZ045-046-048-050-011545-
Macon AL-Bullock AL-Russell AL-Barbour AL-
1012 AM CDT Sat Apr 1 2023

...A strong thunderstorm will impact portions of northeastern
Bullock, southeastern Macon, north central Barbour and southwestern
Russell Counties through 1045 AM CDT...

At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Union Springs, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Union Springs, Hurtsboro, Midway, Guerryton, Spring Hill, Franklin
Field, Creek Stand, Rutherford, Sedgefield, Three Notch and Fort
Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3212 8583 3230 8581 3231 8530 3206 8530
TIME...MOT...LOC 1512Z 272DEG 41KT 3221 8572

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86/Martin
Special weather statement, Apr 1, 10:42 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1042 AM CDT Sat Apr 1 2023

ALZ048-050-011615-
Russell AL-Barbour AL-
1042 AM CDT Sat Apr 1 2023

...A strong thunderstorm will impact portions of northeastern Barbour
and southern Russell Counties through 1115 AM CDT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seale, Spring Hill, Rutherford, Fort Mitchell Activity Center,
Hatchechubbe and Twin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8490 3225 8492 3224 8491 3223 8492
      3222 8498 3221 8498 3220 8496 3218 8501
      3213 8506 3209 8505 3205 8506 3208 8543
      3214 8543 3214 8541 3215 8542 3231 8538
      3231 8496 3227 8490
TIME...MOT...LOC 1541Z 272DEG 39KT 3219 8533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:55 AM CDTTornado WarningBMXMarion65 min
Apr 1, 2:44 AM CDTTornado Warning Tornado observedBMXWinston32 min
Apr 1, 2:49 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion56 min
Apr 1, 3:23 AM CDTSevere Thunderstorm WarningBMXWalker, Winston52 min
Apr 1, 4:07 AM CDTSpecial Weather StatementBMXBlount53 min
Apr 1, 4:13 AM CDTSpecial Weather StatementBMXWalker32 min
Apr 1, 4:44 AM CDTSpecial Weather StatementBMXDeKalb31 min
Apr 1, 4:51 AM CDTSpecial Weather StatementBMXEtowah39 min
Apr 1, 5:11 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah49 min
Apr 1, 5:52 AM CDTSpecial Weather StatementBMXCalhoun53 min
Apr 1, 6:11 AM CDTSpecial Weather StatementBMXSt. Clair34 min
Apr 1, 6:55 AM CDTSpecial Weather StatementBMXAutauga, Dallas35 min
Apr 1, 7:27 AM CDTSpecial Weather StatementBMXAutauga, Elmore48 min
Apr 1, 7:45 AM CDTSpecial Weather StatementBMXDallas45 min
Apr 1, 8:04 AM CDTSpecial Weather StatementBMXMacon41 min
Apr 1, 10:12 AM CDTSpecial Weather StatementBMXBullock33 min
Apr 1, 10:42 AM CDTSpecial Weather StatementBMXRussell33 min
Apr 1, 11:52 AM CDTTornado WarningBMXBarbour15 min

Nearby

Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.